- Research Article
- Open Access
Contiguous Extensions of Dixon's Theorem on the Sum of a
Journal of Inequalities and Applications volume 2010, Article number: 589618 (2010)
In 1994, Lavoie et al. have succeeded in artificially constructing a formula consisting of twenty three interesting results, except for five cases, closely related to the classical Dixon's theorem on the sum of a by making a systematic use of some known relations among contiguous functions. We aim at presenting summation formulas for those five exceptional cases that can be derived by using the same technique developed by Bailey with the help of Gauss's summation theorem and generalized Kummer's theorem.
1. Introduction and Preliminaries
The generalized hypergeometric series is defined by (see [1, page 73])
where is the Pochhammer symbol defined (for ) by (see [2, pages 2 and 6])
and denotes the set of nonpositive integers and is the familiar Gamma function. Here and are positive integers or zero (interpreting an empty product as ), and we assume (for simplicity) that the variable the numerator parameters and the denominator parameters take on complex values, provided that no zeros appear in the denominator of (1.1), that is,
Thus, if a numerator parameter is a negative integer or zero, the series terminates in view of the identity (see [2, page 7])
In fact, is a natural generalization of the hypergeometric function (or series)
Gauss proved his famous summation theorem (see [1, page 49, Theorem ])
Kummer presented the summation theorem for (see [1, page 68, equation ()])
Dixon gave the following classical summation formula for (see [1, page 92]):
Lavoie et al.  presented a general, artificially constructed, form of the Dixon's theorem (1.8):
by making a systematic use of the relations among contiguous functions given by Rainville [1, page 80], except for the cases
Very recently, Kim and Rathie  derived twenty five transformation formulas in the form of a single identity for the hypergeometric series introduced by Exton by making use of generalized Watson's theorem .
Here, in order to present the five exceptional formulas not given by Lavoie et al. [3, equation (), page 268], we will first give further extension tables, as in Lemma 1.1, of the generalized formulas of the Kummer's theorem (1.7) obtained by Lavoie et al.  and then derive the summation formulas of
for the cases in (1.10), by using the same technique developed by Bailey  with the help of Gauss's theorem (1.6) and some identities in Lemma 1.1.
One gives further extension tables of the generalized formulas of the Kummer's theorem (1.7) obtained by Lavoie et al. :
It is not difficult, even though a little complicated, to prove the identities given here by making a main use of the following contiguous relation (see [1, equation (), page 71]):
2. Further Contiguous Extension Formulas of (1.8)
In the sake of a little brevity, summation formulas of are given for the cases (1.10).
Without restrictions for each formula, one just gives the above-mentioned summation formulas:
3. Proof of Theorem 2.1
We will prove only . The other formulas in Theorem 2.1 can be shown as in the proof of . We begin by writing
by which the bold face factors are multiplied. Rearranging the factors in the last sum to use the Gauss's summation theorem (1.6), we get
Rewriting the last and using a manipulation of double series, we obtain
Separating the last summation, we find that
Using (1.2) and (1.4) to express , , and in the forms of , (3.4) is rewritten as follows:
Applying some appropriate formulas in Lemma 1.1 to in (3.6), we obtain
Finally applying the Gauss's summation theorem (1.6) to 's in (3.8), 's in (3.10), and 's in (3.12), after a simplification by making a main use of , we can readily show the summation formula (2.3) in Theorem 2.1.
We conclude this paper by noting that by extending Tables 1 and 2 and using the same technique given here, all other known formulas in  (see (1.9) can be proved and further extension summation formulas for in (1.9)
can be presented, where and denotes the set of integers.
Rainville ED: Special Functions. The Macmillan, New York, NY, USA; 1960.
Srivastava HM, Choi J: Series Associated with the Zeta and Related Functions. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2001.
Lavoie JL, Grondin F, Rathie AK, Arora K: Generalizations of Dixon's theorem on the sum of a . Mathematics of Computation 1994, 62(205):267–276.
Kim YS, Rathie AK: On an extension formulas for the triple hypergeometric series due to Exton. Bulletin of the Korean Mathematical Society 2007, 44(4):743–751. 10.4134/BKMS.2007.44.4.743
Lavoie JL, Grondin F, Rathie AK: Generalizations of Watson's theorem on the sum of a . Indian Journal of Mathematics 1992, 34(2):23–32.
Lavoie JL, Grondin F, Rathie AK: Generalizations of Whipple's theorem on the sum of a . Journal of Computational and Applied Mathematics 1996, 72(2):293–300. 10.1016/0377-0427(95)00279-0
Bailey WN: Generalized Hypergeometric Series. Stechert-Hafner, New York, NY, USA; 1964.
About this article
Cite this article
Choi, J. Contiguous Extensions of Dixon's Theorem on the Sum of a . J Inequal Appl 2010, 589618 (2010) doi:10.1155/2010/589618
- Summation Formula
- Hypergeometric Series
- Transformation Formula
- Bold Face
- Pochhammer Symbol